Texas, 2010

Heavy Snow and Winter Weather in Texas, February 11, 2010

February 11, 2010 · NWS OUN · 8 events in 8 counties and zones

A strong storm system moved from the Gulf of California east through northern Texas. Temperatures initially in the middle 30s, gradually cooled to near or below freezing by the morning hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system moved from the Gulf of California east through northern Texas. Temperatures initially in the middle 30s, gradually cooled to near or below freezing by the morning hours. Heavy precipitation developed over northern Texas and spread east northeast through the day. Snowfall rates of one inch an hour were reported at times, with some rates as high as 1.5 to 2.0 inches per hour. The snow gradually moved east through the daylight hours before finally moving east by mid evening. Widespread totals of four to six inches were reported, with the highest totals near the Red River. Travel problems were relatively minor, as the near or just above freezing surface temperatures kept roadways wet. However, some minor accidents were reported around the Wichita Falls area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 11, 4:39 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 11, 4:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
439 AM CST THU FEB 11 2010

.DISCUSSION...FOR SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...WE NOW
EXPECT QUITE A LONG PERIOD OF FALLING SNOW TODAY...WHILE THE DEPTH
TO WHICH IT ACCUMULATES IS MORE QUESTIONABLE. FOR DAYS THE MODELS
HAVE BEEN CONSISTENT ON THEIR PLACEMENT OF A MID LEVEL FRONTAL BAND
OF SNOW ORIENTED WSW TO ENE ALONG THE RED RIVER. THE PRECIP TYPE
INITIALLY APPEARED TO BE A MIX...BUT OBSERVATIONS AND MODELS NOW
SHOW MORE EVAPORATIVE COOLING POTENTIAL IN THE LOW TO MID
LEVELS...LIKELY KEEPING THE PRECIPITATION ALL SNOW. ADDITIONALLY...
THE STRENGTH OF LIFT AND THE RESULTING QPF HAVE INCREASED...OWING
TO THE UPPER TROUGH OVER SOUTHWEST TEXAS REMAINING CLOSED FOR A
LONGER PERIOD OF TIME. UNLIKE THE STORM EARLIER IN THE WEEK...
THERE IS NO WELL DEFINED NORTHERN STREAM TROUGH TO CAUSE THE
SOUTHERN STREAM TO SUDDENLY DE-AMPLIFY... SO WE FAVORED THE 00Z
NAM...WHICH WAS SLOWEST AND DEEPEST WITH THE CURRENT STORM.

AT FACE VALUE...THE QPF AND SNOW ACCUMULATION ALGORITHM FROM THE
00Z AND 06Z NAM MADE US CONSIDER AN UPGRADE TO WINTER STORM
WARNING FOR 4-6 INCHES OF SNOW ALONG A SWATH FROM KNOX CITY TO
WICHITA FALLS AND OVER TOWARD DURANT. BUT WHILE WE DO THINK THAT
MUCH SNOW MAY FALL...THERE ARE REASONS TO BELIEVE THAT IT WILL
HAVE DIFFICULTY ACCUMULATING. MOST OF THE SNOW WILL FALL BETWEEN
MID MORNING AND VERY EARLY EVENING...DURING THE HIGHEST SUN ANGLE.
ALSO...SOIL TEMPERATURES WERE WELL ABOVE FREEZING IN THAT REGION...
AND MOST MODEL GUIDANCE CONTINUES TO BRING SURFACE AIR TEMPERATURES
JUST ABOVE FREEZING DURING THE AFTERNOON. THE RESULT SHOULD BE A
WET...SLUSHY SNOW THAT HAS A TENDENCY TO MELT AND COMPACT.
STILL...WE WOULD NOT BE SURPRISED TO SEE A LOCAL 5 OR 6 INCH SNOW
DEPTH MEASUREMENT OVER GRASS. BUT GIVEN THAT THE IMPACT FROM THIS
SNOW IS NOT EXPECTED TO BE SEVERE...AND THERE ARE NO OTHER IMPACTS
/NO ICY PRECIPITATION AND LIGHT WINDS/ WE ELECTED TO MAINTAIN AND
EXPAND THE WINTER WEATHER ADVISORY RATHER THAN ISSUE A WINTER
STORM WARNING.

FARTHER NORTH...WE UNDERCUT MAV GUIDANCE POPS...AS FORCING SHOULD
DIMINISH SHARPLY TO THE NORTH OF THE STEEP MID LEVEL FRONT. EXPECT
MAINLY FLURRIES OR LIGHT SNOW SHOWERS INTO CENTRAL OKLAHOMA.
MEANWHILE...NORTHERN OKLAHOMA SHOULD SEE PARTIAL SUNSHINE AND
AFTERNOON HIGHS WELL ABOVE FREEZING...AS A WEAK NORTHERN STREAM
TROUGH BRINGS DRIER AIR.

TONIGHT AND FRIDAY...WINDS THROUGHOUT THE COLUMN WILL TURN WEST TO
NORTHWESTERLY AND GRADUALLY BRING IN A PACIFIC AIR MASS. CLOUDS WILL
CLEAR VERY GRADUALLY FROM NORTHWEST TO SOUTHEAST...BUT CLEARING MAY
NOT REACH SOUTHEAST OKLAHOMA UNTIL FRIDAY NIGHT INTO SATURDAY. THE
REGION WILL THEN SEE ONE OF THE MILDER DAYS IN RECENT MEMORY ON
SATURDAY...WITH HIGHS APPROACHING 60 IN THE WEST. DO NOT EXPECT THIS
TO LAST...THOUGH...AS MODELS ARE VERY CONSISTENT IN BRINGING ARCTIC
AIR BACK TO THE PLAINS BY SUNDAY AND MONDAY. VERY FEW ADJUSTMENTS
WERE NEEDED FROM THE 00Z GFS...EXCEPT TO LOWER DAYTIME HIGHS A FEW
DEGREES BEHIND THE ARCTIC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  28  47  29 /  30  20   0   0
HOBART OK         35  26  49  28 /  40  10   0   0
WICHITA FALLS TX  34  27  43  30 /  90  30   0   0
GAGE OK           37  22  52  23 /   0   0   0   0
PONCA CITY OK     39  24  47  28 /  10  10   0   0
DURANT OK         37  30  40  31 / 100  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ039-
     041-043>048-050>052.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR OKZ037.

TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ086-
     089-090.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ084-
     085-087-088.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ083.

&&

24/22
BURKE
Hazardous weather outlook, Feb 11, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST THU FEB 11 2010

OKZ004>048-050>052-TXZ083>090-111800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST THU FEB 11 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A COOL AND STABLE AIRMASS WILL REMAIN IN PLACE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS EVENING
FOR WESTERN NORTH TEXAS AND MUCH OF FAR SOUTHERN OKLAHOMA. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT AND SUNDAY
WITH GUSTY NORTH WINDS. THIS WILL RESULT IN WIND CHILLS IN THE 20S
FOR MOST OF THE DAY SUNDAY... AND IN THE SINGLE DIGITS AND TEENS
SUNDAY NIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Knox

When
February 11, 5:00 AM CST to 5:00 PM CST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Snowfall totals averaged three to four inches across the county, with isolated totals of five inches. Knox City measured 5.5 inches.

Heavy Snow, Archer

When
February 11, 6:00 AM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
Emergency Manager
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Snowfall totals averaged three to four inches across the county, with isolated totals near five inches over the northern half of the county. Archer City measured 4.5 inches of snow.

Heavy Snow, Baylor

When
February 11, 6:00 AM CST to 6:00 PM CST
Where
Baylor forecast zone
Reported by
Emergency Manager
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Snowfall totals averaged three to four inches across the county, with isolated totals near five inches. Seymour estimated 4 inches, and 5 inches was measured four miles north of Mabelle.

Winter Weather, Foard

When
February 11, 6:00 AM CST to 5:00 PM CST
Where
Foard forecast zone
Reported by
Emergency Manager
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Snowfall accumulations averaged two to three inches across the county, including 2.5 inches measured in Crowell.

Heavy Snow, Wilbarger

When
February 11, 7:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
Emergency Manager
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Snowfall totals averaged four to five inches across the county, including four inches in Vernon. Temperatures rising slightly above freezing by late morning hampered snow accumulations somewhat even though snow fell throughout the day.

Heavy Snow, Wichita

When
February 11, 7:00 AM CST to 9:00 PM CST
Where
Wichita forecast zone
Reported by
Emergency Manager
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Snowfall totals averaged five to six inches across the county, including 5.5 inches measured at Sheppard Air Force base, 6.2 inches measured at Burkburnett, 6 to 6.5 inches measured across southern Wichita Falls, and six inches in Electra. The snow resulted in 21 minor automobile accidents around the Wichita Falls area. Monetary damage estimates were not available.

Heavy Snow, Clay

When
February 11, 7:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Snowfall totals averaged five to seven inches across the county, including 7 inches measured in Deer Creek, and 7 to 7.5 inches in Henrietta.

Winter Weather, Hardeman

When
February 11, 7:00 AM CST to 4:00 PM CST
Where
Hardeman forecast zone
Reported by
Emergency Manager
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Snowfall accumulations averaged one to three inches across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217384, 217380, 217383, 217385, 217376, 217378, 217379, 217386.